Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Pharmacol Ther. 1986 Mar;39(3):271-5.

Pentamidine-induced hypoglycemia in patients with the acquired immune deficiency syndrome.

Abstract

We conducted an analysis of 37 patients with the acquired immune deficiency syndrome (AIDS) who received pentamidine for the treatment of Pneumocystis carinii pneumonia to quantitate the incidence and severity of pentamidine-induced hypoglycemia. Ten of these patients (27%), nine of whom were symptomatic, developed hypoglycemia during or shortly after pentamidine therapy. The mean nadir blood glucose concentration in those who developed hypoglycemia during or shortly after pentamidine therapy was 38 mg/dl (range 20 to 55 mg/dl). The hypoglycemia frequently persisted after the end of pentamidine therapy. The incidence of nephrotoxicity in patients who developed hypoglycemia was 100%, as compared with 38% in the group who remained euglycemic (P less than 0.01). The overall incidence of pentamidine-induced hypoglycemia with AIDS is several-fold higher than previously reported for patients with other immunocompromising diseases who receive pentamidine. We conclude that pentamidine-induced hypoglycemia is a frequent adverse reaction in patients with AIDS and is potentially life-threatening if not recognized.

PMID:
3485027
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center